Texas, 2013

Heavy Rain in Texas, June 7, 2013

June 7, 2013 · NWS AMA · 6 events in 5 counties and zones

The Texas Panhandle was firmly locked in northwest flow aloft on the 7th. This type of weather pattern favors the development of precipitation across the Panhandle as it allows weak shortwave troughs to dive southeastward from the Continental Divide into the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Panhandle was firmly locked in northwest flow aloft on the 7th. This type of weather pattern favors the development of precipitation across the Panhandle as it allows weak shortwave troughs to dive southeastward from the Continental Divide into the Southern Plains. The large scale lift provided by one such shortwave during the afternoon hours of the 7th worked in tandem with weak steering flow during the afternoon and increasing PWAT values during the evening hours to produce localized heavy rain across the Texas Panhandle. Scattered, near stationary, discrete thunderstorms developed over the northern Texas Panhandle due to weak steering flow during the afternoon hours of the 7th. These storms were able to generate moderate rain amounts due to being over the same location for an extended period of time. As the hours progressed into the evening, low level winds transported gulf moisture into the southern Texas Panhandle which fueled, in the form of increased PWAT values, a line of thunderstorms moving south-southeastward across the western half of the Panhandle. While these storms moved quickly across the area, the ample supply of moisture allowed these thunderstorms to efficiently produce heavy rain. All precipitation ended across the Texas Panhandle by 10 PM due to the upper level support for these storms moving into central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 7, 1:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT FRI JUN 7 2013

.DISCUSSION...
ACTIVE NORTHWESTERLY FLOW PATTERN THROUGH SATURDAY AND SATURDAY NIGHT
AS SHORTWAVES CONTINUE TO TRACK SOUTHEAST OUT OF THE CENTRAL AND
SOUTHERN ROCKIES AND MOIST UNSTABLE AIR MASS ACROSS THE PANHANDLES.
CONVECTION EXPECTED TO BE CONFINED TO MAINLY THE AFTERNOON AND
EVENING HOURS THROUGH SATURDAY. UPPER HIGH BUILDS IN FROM THE WEST
NEXT WEEK ACROSS THE FOUR CORNERS REGION SUNDAY...AND THEN ACROSS THE
SOUTHERN ROCKIES AND WEST TEXAS MONDAY THROUGH FRIDAY. CANNOT RULE
OUT POSSIBLE CONVECTION MONDAY AND MONDAY NIGHT AS SHORTWAVE ENERGY
TRACKS AROUND THE NORTHERN PERIPHERY OF THE UPPER HIGH...HOWEVER
CONFIDENCE TOO LOW TO MENTION AT THIS TIME. WILL CONTINUE TO MONITOR
CLOSELY. OTHERWISE...HOT AND DRY CONDITIONS NEXT WEEK THROUGH FRIDAY.

SCHNEIDER

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS WEEKEND. ALTHOUGH ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE EITHER MONDAY OR TUESDAY OR BOTH DAYS BASED ON POSSIBLE 20
FOOT WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS AND MINIMUM AFTERNOON
RELATIVE HUMIDITIES OF 20 PERCENT OR LESS...ANY ELEVATED FIRE WEATHER
CONDITIONS WILL BE CONDITIONAL AND BASED ON FORECAST FIRE DANGER
RATING. WILL HOLD OFF MENTIONING IN THE FIRE WEATHER PRODUCTS AT THIS
TIME DUE TO LOW CONFIDENCE AND CONDITIONAL NATURE OF POSSIBLE EVENT.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  88  63  92  67 /  40  20  40  10   5
BEAVER OK                  58  90  64  93  68 /  20  30  50  10   5
BOISE CITY OK              59  89  61  92  65 /  30  20  20   0   5
BORGER TX                  63  89  68  95  71 /  40  30  40  10   5
BOYS RANCH TX              62  91  65  97  68 /  50  30  30   0   5
CANYON TX                  60  88  63  93  66 /  40  20  30   5   5
CLARENDON TX               61  88  65  92  69 /  30  20  40  10   5
DALHART TX                 58  89  60  93  64 /  50  20  20   0   5
GUYMON OK                  58  91  63  95  67 /  30  30  30  10   5
HEREFORD TX                59  90  62  92  65 /  50  20  30   0   5
LIPSCOMB TX                62  88  63  91  68 /  20  30  50  10   5
PAMPA TX                   58  88  65  91  68 /  30  30  50  10   5
SHAMROCK TX                62  87  66  92  69 /  20  20  50  10   5
WELLINGTON TX              61  90  69  94  69 /  20  20  50  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/11
Hazardous weather outlook, Jun 7, 2:16 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT FRI JUN 7 2013

OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
316 PM CDT FRI JUN 7 2013

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN AND
CENTRAL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 11 PM
CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL
UP TO HALF DOLLAR SIZE AND DAMAGING WINDS WINDS UP TO 65 MPH. THE
PRIMARY SEVERE WEATHER RISK WILL BE FOR LOCATIONS WEST OF A GUYMON TO
CLAUDE LINE THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE PANHANDLES LATE SATURDAY
AFTERNOON THROUGH SATURDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL AND STRONG WINDS THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS WILL
LIKELY BE REQUIRED THROUGH LATE THIS EVENING AND AGAIN SATURDAY
AFTERNOON AND EVENING.

SCHNEIDER

In the hours before

Special weather statement, Jun 7, 2:47 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT FRI JUN 7 2013

OKZ002-003-TXZ004-072115-
BEAVER OK-OCHILTREE TX-TEXAS OK-
347 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE...
SOUTHWESTERN BEAVER AND SOUTHEASTERN TEXAS COUNTIES UNTIL 415 PM
CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF GRAY...OR 14 MILES NORTHWEST OF
PERRYTON...MOVING SOUTHEAST AT 30 MPH. ANOTHER STRONG STORM WAS
LOCATED ABOUT 8 MILES SOUTH OF PERRYTON MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PERRYTON...           GRAY...               BRYANS CORNER...
  BALKO...              WOLF CREEK PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3665 10056 3610 10058 3609 10078 3653 10106
      3665 10099
TIME...MOT...LOC 2047Z 308DEG 26KT 3654 10093

JACKSON
Special weather statement, Jun 7, 2:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT FRI JUN 7 2013

TXZ003-004-008-009-072145-
HANSFORD TX-HUTCHINSON TX-OCHILTREE TX-ROBERTS TX-
353 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ROBERTS...
SOUTHWESTERN OCHILTREE...NORTHEASTERN HUTCHINSON AND SOUTHEASTERN
HANSFORD COUNTIES UNTIL 445 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF SPEARMAN...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN HANSFORD COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3613 10099 3601 10107 3600 10131 3619 10129
TIME...MOT...LOC 2053Z 281DEG 12KT 3610 10123

JACKSON
Special weather statement, Jun 7, 3:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT FRI JUN 7 2013

TXZ004-005-072200-
LIPSCOMB TX-OCHILTREE TX-
413 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE AND
WESTERN LIPSCOMB COUNTIES UNTIL 500 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF PERRYTON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOOKER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3643 10034 3621 10049 3628 10077 3649 10078
TIME...MOT...LOC 2113Z 290DEG 15KT 3638 10069

JACKSON
Local storm report, Jun 7, 3:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT FRI JUN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 S SPEARMAN            36.15N 101.19W
06/07/2013  E1.00 INCH       HANSFORD           TX   PUBLIC

&&

EVENT NUMBER AMA1300593

ABM
Special weather statement, Jun 7, 3:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT FRI JUN 7 2013

OKZ001-072215-
CIMARRON OK-
420 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 515
PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES WEST OF BLACK MESA PARK...OR 25 MILES
WEST OF BOISE CITY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...         WHEELESS...           KENTON...
  BLACK MESA PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3675 10248 3653 10263 3669 10301 3700 10301
      3700 10300 3700 10291
TIME...MOT...LOC 2120Z 309DEG 19KT 3682 10292

JACKSON
Special weather statement, Jun 7, 3:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT FRI JUN 7 2013

TXZ008-009-072245-
HUTCHINSON TX-ROBERTS TX-
449 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
NORTHEASTERN HUTCHINSON COUNTIES UNTIL 545 PM CDT...

AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTH OF SPEARMAN...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HUTCHINSON AND NORTHWESTERN
  ROBERTS COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3589 10080 3568 10110 3594 10127 3606 10128
      3606 10106
TIME...MOT...LOC 2149Z 315DEG 18KT 3601 10116

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Hansford

When
June 7, 4:00 PM CST to 5:00 PM CST
Where
Hansford County, Spearman to 1.28 mi SE of Spearman
Reported by
Law Enforcement
Coordinates
36.200, -101.200

Merging thunderstorms moved over the town of Spearman (Hansford County) during the afternoon hours of the 7th. The heavy rain produced from these storms caused minor street flooding across the town. No reports of swift water rescues or stranded vehicles were reported in association with this flooding. As the thunderstorms moved southeastward away from the town, the minor flooding quickly receded.

Heavy Rain, Roberts

When
June 7, 6:00 PM CST to 7:30 PM CST
Where
Roberts County, 27.67 mi NNW of Codman to 20.18 mi NNW of Codman
Reported by
Trained Spotter
Coordinates
35.990, -100.990

A thunderstorm moved across northern Roberts County during the late evening hours of the 7th. A trained storm spotter reported 2.27 inches of rain at K-Bar Ranch (Roberts County). This heavy rain caused minor flooding of creeks that have not had water in the for the past 5 to 6 years. after the thunderstorm that produced this heavy rain moved out of the area the minor flooding receded. No swift water rescues or stranded motorist were reported in association to this flooding.

Heavy Rain, Hansford

When
June 7, 7:30 PM CST to 9:30 PM CST
Where
Hansford County, 0.68 mi W of Gruver to 1.01 mi S of Gruver
Reported by
Public
Coordinates
36.272, -101.412

Residual showers moved over Hansford County during the late evening hours of the 7th. A member of the public in Gruver (Hansford County) reported three inches of rain and standing water in pastures and fields. Minor flooding of streets made travel difficult across town. However, no swift water or stranded motorist were reported in association with this minor flooding.

Heavy Rain, Hutchinson

When
June 7, 8:00 PM CST to 10:00 PM CST
Where
Hutchinson County, 1.03 mi SSW of Hutchinson Co Arpt to 1.67 mi S of Borger
Reported by
Law Enforcement
Coordinates
35.686, -101.406

A line of thunderstorms moved across the western Texas Panhandle during the late evening hours of the 7th. This line produced heavy rain across Hutchinson County which caused minor flooding of roads across the northern portion of the county including Highway 207. As the line of thunderstorms moved into the southwestern Texas Panhandle, minor road flooding receded. No swift water rescues or stranded motorist were reported in association with this flooding.

Heavy Rain, Potter

When
June 7, 9:00 PM CST to 11:50 PM CST
Where
Potter County, 7 mi N of Amarillo to 2.41 mi E of Amarillo
Reported by
Public
Coordinates
35.301, -101.820

A line of thunderstorms moved across the southern Texas Panhandles during the late night hours of the 7th. This line produced heavy rain which lead to minor flooding of roads in Amarillo (Potter and Randall County). A member of the public reported standing water on Highway 287 near River Road. after this line moved through the standing water quickly receded. No swift water rescues or stranded motorist were reported in association with this minor flooding.

Heavy Rain, Randall

When
June 7, 9:00 PM CST to 11:50 PM CST
Where
Randall County, 5 mi WSW of Amarillo to 3.5 mi NW of Timbercreek Canyon
Reported by
Law Enforcement
Coordinates
35.172, -101.902

A line of thunderstorms moved across the southern Texas Panhandles during the late night hours of the 7th. This line produced heavy rain which lead to minor flooding of roads in Amarillo (Potter and Randall County). Local law enforcement reported typical flooding at the intersections of Sleepy Hollow and 45th, and Bell and 45th. After this line moved through the minor flooding quickly receded. No swift water rescues or stranded motorist were reported in association with this minor flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465267, 465297, 465320, 465327, 465330, 465333.